Project Title

Therapeutic misadventure with a beta blocker during a thyroid storm in an undiagnosed hyperthyroid Patient.

Authors' Affiliations

George Obeng, MS1, Diana Trofimovich, MD2, Emmanuel Addo-Yobo, MD2, Karthik Vijayan, MD3, Gabriel A Zaietta, MD4 1 Quillen College of Medicine, East Tennessee State University, Johnson City, TN, USA 2 Internal Medicine, East Tennessee State University, Johnson City, TN 3 Pulmonary and Critical Care Medicine, East Tennessee State University, Johnson City, TN 4 Pulmonary and Critical Care Medicine, Bristol Regional Medical Center, Bristol, TN

Location

Clinch Mtn. Room 215

Start Date

4-5-2018 8:00 AM

End Date

4-5-2018 12:00 PM

Poster Number

148

Name of Project's Faculty Sponsor

Gabriel A Zaietta

Faculty Sponsor's Department

Pulmonary and Critical Care Medicine, Bristol Regional Medical Center, Bristol, TN

Type

Poster: Competitive

Classification of First Author

Medical Student

Project's Category

Biomedical Case Study

Abstract Text

Thyroid storm (TS) is a rare life threatening endocrine emergency. Estimates for mortality rate for untreated TS ranges from 50%-90%[1,2].; however if managed appropriately, mortality drops to less than 20%[2]. Management can include glucocorticoids, propranolol, propylthiouracil(PTU) or methimazole and iodine solution. Each have established roles in controlling the hyperdynamic state in the storm. What is not well established is subclinical cardiomyopathy that may exist with chronic uncontrolled hyperthyroidism. We present a case in which propranolol, used appropriately, led to cardiovascular collapse during the management of a thyroid storm.

48 year old female with a medical history significant for hypertension presented with a 1 day history of severe dyspnea. On arrival vitals were: BP 177/103, pulse 127, RR 28 and pulse ox 92% on room air. She had anasarca and a GCS of 6. She was intubated for airway protection. Head CT was normal. Labs were sodium 128, bicarbonate 18, glucose 38, anion gap 14, lactic acid 5, leukocytes of 12000, Hb 7.3. ABG was pH 7.04, PCO2 45, PaO2 138 on 100% O2 at PEEP of 10, immediately after intubation. TSH was undetectable, FT4 was > 8ng/dL with FT3 of 11pg/mL. Echocardiogram showed EF of 45%, RV dilation and biatrial enlargement. She received glucocorticoids, PTU and oral propranolol. Shortly afterwards she became bradycardic, hypotensive then developed pulseless electrical activity (PEA) despite glucagon and aggressive IV fluids. ROSC was achieved after 8 minutes of ACLS protocol. Within minutes she became bradycardic and hypotensive again then became pulseless again despite glucagon and attempts at transcutaneous pacing. After ROSC with ACLS protocol, she was eventually stabilized with aggressive IV fluid, 5 vasopressors and a bicarbonate drip. That night, she had a third cardiac arrest. After ROSC, an emergency bedside laparotomy was performed for decompression of compartment syndrome. Her hospital course was complicated by hematologic abnormalities requiring multiple blood products, gastrointestinal blood loss, NSTEMI and dialysis dependent renal failure.

The concept of thyrocardiac disease must be kept in mind when managing a thyroid storm. In long standing hyperthyroidism, the resulting cardiomyopathy is compensated by tachycardia and increased sensitivity to catecholamines [3]. This compensatory mechanism depends on tachycardia to maintains adequate cardiac output. Failure to consider this led to our therapeutic misadventure.

Current management of TS includes the use of propranolol to lessen the adrenergic effect on the heart and to inhibit peripheral conversion of T4 to T3. This patient’s experience suggested that abrupt disruption of this compensatory state with beta blockade puts the body at risk for cardiovascular collapse. Until management guidelines are updated, it is imperative to for clinicians to avoid beta blockers or use short acting beta blockers with extreme caution when managing TS.

This document is currently not available here.

Share

COinS
 
Apr 5th, 8:00 AM Apr 5th, 12:00 PM

Therapeutic misadventure with a beta blocker during a thyroid storm in an undiagnosed hyperthyroid Patient.

Clinch Mtn. Room 215

Thyroid storm (TS) is a rare life threatening endocrine emergency. Estimates for mortality rate for untreated TS ranges from 50%-90%[1,2].; however if managed appropriately, mortality drops to less than 20%[2]. Management can include glucocorticoids, propranolol, propylthiouracil(PTU) or methimazole and iodine solution. Each have established roles in controlling the hyperdynamic state in the storm. What is not well established is subclinical cardiomyopathy that may exist with chronic uncontrolled hyperthyroidism. We present a case in which propranolol, used appropriately, led to cardiovascular collapse during the management of a thyroid storm.

48 year old female with a medical history significant for hypertension presented with a 1 day history of severe dyspnea. On arrival vitals were: BP 177/103, pulse 127, RR 28 and pulse ox 92% on room air. She had anasarca and a GCS of 6. She was intubated for airway protection. Head CT was normal. Labs were sodium 128, bicarbonate 18, glucose 38, anion gap 14, lactic acid 5, leukocytes of 12000, Hb 7.3. ABG was pH 7.04, PCO2 45, PaO2 138 on 100% O2 at PEEP of 10, immediately after intubation. TSH was undetectable, FT4 was > 8ng/dL with FT3 of 11pg/mL. Echocardiogram showed EF of 45%, RV dilation and biatrial enlargement. She received glucocorticoids, PTU and oral propranolol. Shortly afterwards she became bradycardic, hypotensive then developed pulseless electrical activity (PEA) despite glucagon and aggressive IV fluids. ROSC was achieved after 8 minutes of ACLS protocol. Within minutes she became bradycardic and hypotensive again then became pulseless again despite glucagon and attempts at transcutaneous pacing. After ROSC with ACLS protocol, she was eventually stabilized with aggressive IV fluid, 5 vasopressors and a bicarbonate drip. That night, she had a third cardiac arrest. After ROSC, an emergency bedside laparotomy was performed for decompression of compartment syndrome. Her hospital course was complicated by hematologic abnormalities requiring multiple blood products, gastrointestinal blood loss, NSTEMI and dialysis dependent renal failure.

The concept of thyrocardiac disease must be kept in mind when managing a thyroid storm. In long standing hyperthyroidism, the resulting cardiomyopathy is compensated by tachycardia and increased sensitivity to catecholamines [3]. This compensatory mechanism depends on tachycardia to maintains adequate cardiac output. Failure to consider this led to our therapeutic misadventure.

Current management of TS includes the use of propranolol to lessen the adrenergic effect on the heart and to inhibit peripheral conversion of T4 to T3. This patient’s experience suggested that abrupt disruption of this compensatory state with beta blockade puts the body at risk for cardiovascular collapse. Until management guidelines are updated, it is imperative to for clinicians to avoid beta blockers or use short acting beta blockers with extreme caution when managing TS.